Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2003, 1:18 PM CDT for Johnson County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 1:18 PM CDT (18:18 UTC)
- Expired
- May 6, 2003, 1:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:40 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS53 KEAX 061818 SVREAX KSC091-061845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 118 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 145 PM CDT * AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUCYRUS...OR 9 MILES SOUTHEAST OF OLATHE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEAWOOD BY 125 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3897 9463 3874 9461 3874 9476 3890 9481 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 AM CDT, 9 hours 48 minutes earlier.
Area forecast discussion, May 6, 3:30 AM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 AM CDT TUE MAY 6 2003 SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH AXIS ACROSS WESTERN CONUS WITH BROAD SOUTHWESTERLY FLOW EXTENDING ACROSS CENTRAL PLAINS STATES INTO LOWER/MID MS RIVER VALLEY. SHORTWAVE NOTED OVER NM ROUNDING BASE OF LONGWAVE TROUGH. 07Z SURFACE ANALYSIS SHOWS SURFACE LOW OVER SOUTHWEST OK WITH WARM FRONT EXTENDING ACROSS EASTERN OK INTO NORTHERN AR. SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS NOTED IN REGION OF MASS CONVERGENCE ALONG NOSE OF 850MB LOW LEVEL JET OVER CENTRAL KS. EXPECT THIS CLUSTER TO WEAKEN AS IT MOVES EASTWARD...THUS HAVE LEFT FORECAST DRY THROUGH MORNING HOURS ACROSS AREA. AS NM SHORTWAVE EJECTS INTO PLAINS STATES THIS AFTERNOON...SURFACE LOW PROGGED TO TRACK ACROSS SOUTHEAST KS INTO SOUTHWEST MO...AS WARM FRONT LIFTS NORTHWARD INTO SOUTHERN ZONES BY LATE THIS AFTERNOON...ALLOWING GULF MOISTURE TO SPREAD NORTHWARD INTO REGION. THIS MOISTURE...COMBINED WITH MID-LEVEL LAPSE RATES IN EXCESS OF 7 C/KM WILL ALLOW FOR MUCAPE IN EXCESS OF 3000 J/KG THIS AFTERNOON NEAR WARM FRONT ACROSS SOUTHERN ZONES. MODELS SUGGEST AREA OF PRECIPITATION TO DEVELOP IN REGION OF ISENTROPIC LIFT NORTHEAST OF SURFACE LOW ACROSS EASTERN KANSAS...SPREADING INTO WESTERN ZONES BY LATE AFTERNOON. OF MORE CONCERN IS POTENTIAL FOR SURFACE BASED CONVECTION ALONG/NORTH OF WARM FRONT LATE THIS AFTERNOON INTO THIS EVENING. SHEAR/CAPE PROFILES ONCE AGAIN LOOK FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING TORNADIC POTENTIAL WITH STORMS ALONG/NORTH OF WARM FRONT. CONVECTION SHOULD CONSOLIDATE INTO MCS AND TRACK ACROSS FORECAST AREA THROUGH LATE EVENING HOURS. THUS HAVE GONE AHEAD AND INTRODUCED CHANCE POPS ACROSS WESTERN ZONES FOR LATE THIS AFTERNOON...THEN LIKELY POPS FOR THIS EVENING FOR ALL BUT FAR NORTHERN ZONES. SEAMAN 345 PM... AS ALLUDED TO IN LAST DISCUSSION HAVE ADDED MENTION OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY NIGHT FOR AREAS SOUTH OF THE MO RIVER AND THE EASTERN ONE THIRD OF FORECAST AREA. MODELS IN GOOD AGREEMENT ON ACTIVE SOUTHERN STREAM AS SHORTWAVE EMBEDDED WEST SOUTHWESTERLY MID/UPPER LEVEL FLOW DEVELOPS/DEEPENS WEAK WAVE ALONG SURFACE BOUNDARY TO THE SOUTH OF FORECAST AREA. INCREASING ISENTROPIC LIFT SHOULD ALLOW ELEVATED CONVECTION TO SPREAD AS FAR NORTH AS MISSOURI RIVER TUESDAY EVENING. MAY BE UNDERDOING NORTHERN EXTENT OF CHANCE POPS FOR TUESDAY NIGHT BUT BEST TO WAIT FOR ANOTHER MODEL RUN TO CONFIRM CHANGE IN PREVIOUS FORECAST BEFORE INCREASING/SPREADING RAIN CHANCES FURTHER NORTH. TEMPERATURES TOMORROW WILL BE TEMPERED BY NORTHEASTERLY BOUNDARY LAYER FLOW AND INCREASING MID LEVEL CLOUDS. TWEAKED HIGH TEMPERATURES DOWN A BIT AS A RESULT. MJ UNSETTLED WEATHER PATTERN CONTINUES THROUGH THE EXTENDED. ON WEDNESDAY...SURFACE FRONT STARTS OUT SHOVED TO THE SOUTH OF THE AREA...AND THEN COMES BACK NORTH OVERNIGHT. WITH SHORTWAVE COMING ACROSS...EXPECT ANOTHER ROUND OF RAIN. DEPENDING UPON WHERE THE FRONT SETS UP DURING THE DAY ON THURSDAY...COULD SEE SOME STRONG STORMS IN THE AFTERNOON. THE GFS PUTS THE FRONT ALMOST ALONG THE IA/MO BORDER...SO THE MAJORITY OF THE ACTIVITY MAY BE TO THE NORTH. SHOULD SEE A BREAK IN THE RAIN ON FRIDAY AS SURFACE LOW HEADS TO THE GREAT LAKES. FRONT NEVER REALLY GETS TOO FAR PAST US THOUGH...AND THERES ANOTHER LOW DEVELOPING ALONG THE ROCKIES. NEXT UPPER LEVEL WAVE SHOULD AFFECT THE AREA DURING THE AFTERNOON ON SATURDAY. GOOD AGREEMENT BETWEEN GFS AND ECMWF. BOTH SHOW 12Z SAT A FAIRLY STRONG SURFACE LOW SETTING UP SOMEWHERE BETWEEN SOUTHEAST NEBRASKA AND NORTHEAST KS. HAVE RETAINED POPS FOR SATURDAY AND SUNDAY...WITH SYSTEM MOVING OUT BY SUNDAY NIGHT. TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE CLIMATOLOGY. LVQ .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, May 6, 1:05 PM CDT, 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND ISOLATED TORNADOES EXPECTED THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND ISOLATED TORNADOES WILL LIKELY CONTINUE THROUGH THE EVENING. AREAS WITH THE GREATEST THREAT ARE ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE. THIS ACTIVITY IS TIED TO A WARM FRONT MOVING NORTH FROM SOUTHERN MISSOURI...AND AN UPPER LEVEL DISTURBANCE MOVING EAST OUT OF KANSAS. THE SEVERE WEATHER THREAT IN NORTHERN MISSOURI WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST FOR LATE WEDNESDAY NIGHT AND THURSDAY...AND AGAIN ON SATURDAY. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED THIS AFTERNOON...MAINLY IN AREAS SOUTH OF HIGHWAY 36. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
In the hours before
Local storm report, May 6, 12:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1238 PM 4 W OSAWATOMIE KS 1.75 INCH HAIL
05/06/03 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.
QUARTER TO GOLFBALL
SIZE HAIL REPORTED 3 TO
4 MILES WEST OF
OSAWATOMIE.
1242 PM OSAWATOMIE KS 1 INCH HAIL
05/06/03 MIAMI REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 6, 12:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM OSAWATOMIE KS 1 INCH HAIL
05/06/03 MIAMI REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 6, 12:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 W DE SOTO KS 1 INCH HAIL
05/06/03 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 6, 12:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM 5 N PAOLA KS 1.75 INCH HAIL
05/06/03 MIAMI REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 6, 1:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM SPRING HILL KS .88 INCH HAIL
05/06/03 JOHNSON REPORTED BY MEDIA.Local storm report, May 6, 1:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 2 W PAOLA KS .75 INCH HAIL
05/06/03 MIAMI REPORTED BY HAM RADIO
OPERATOR.
0110 PM 3 W HILLSDALE KS 1.75 INCH HAIL
05/06/03 MIAMI GOLFBALL SIZE HAIL
REPORTED BY HAM RADIO
OPERATOR AT HILLSDALE
LAKE.
0115 PM CLEVELAND MO .75 INCH HAIL
05/06/03 CASS REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:12 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 63 min |
| May 6, 1:16 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 59 min |
| May 6, 2:44 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 76 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.